New Mexico, 2011

Dust Storm in New Mexico, April 1 to 9, 2011

April 1 to 9, 2011 · NWS EPZ · 1 event in 1 county or zone

A strong cutoff low was located over the Great Basin with a 125 knot jet stream rounding the base of this system and moving into Western New Mexico. Some of these strong winds were able to mix down to the surface and produce wind gusts over 60 mph with visibilities under a quarter mile at times.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong cutoff low was located over the Great Basin with a 125 knot jet stream rounding the base of this system and moving into Western New Mexico. Some of these strong winds were able to mix down to the surface and produce wind gusts over 60 mph with visibilities under a quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 1, 3:47 AM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 1, 3:47 AM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
447 AM MDT FRI APR 1 2011

.SYNOPSIS...
MOSTLY SUNNY AND WARM CONDITIONS THROUGH SUNDAY. RECORDS HIGHS ARE
POSSIBLE ON SATURDAY. AN APPROACHING UPPER LEVEL STORM SYSTEM WILL
GIVE US VERY WINDY CONDITIONS ON SUNDAY. MONDAY WILL ALSO BE WINDY
AND COOLER. FOR THE REST OF NEXT WEEK WE WILL RETURN TO OUR MOSTLY
SUNNY AND WARM CONDITIONS.

&&

.DISCUSSION...
LOTS OF WIND ON THE WAY FOR THE LATTER PART OF THE WEEKEND. BEFORE
THEN AN AREA OF UPPER LEVEL HIGH PRESSURE WILL SLOWLY BUILD ACROSS
THE SOUTHWEST. THAT WILL HELP KEEP US SUNNY AND WARM. TEMPERATURES
TODAY WILL APPROACH RECORD LEVELS AND THEN AS THE RIDGE MOVES OVER
NEW MEXICO ON SATURDAY WE WILL SEE TEMPERATURES AT OR A LITTLE
ABOVE RECORD LEVELS. THE UPPER RIDGE WILL PICK UP SPEED AND
QUICKLY MOVE OF TO OUR EAST LATE ON SATURDAY...IN ITS WAKE A FAST
MOVING UPPER LEVEL TROUGH WILL DIVE BOMB ITS WAY ACROSS NEW MEXICO
ON SUNDAY. AS THE THIS TROUGH APPROACHES IT WILL REALLY TIGHTEN UP
THE SURFACE PRESSURE GRADIENT. THE CURRENT MODELS ARE INDICATING A
HIGH END WIND ADVISORY EVENT OR LOW END HIGH WIND WARNING
EVENT...ANY WAY YOU LOOK AT IT...IT WILL BE WINDY. WITH THE VERY
DRY CONDITIONS THIS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
WELL INTO THE EVENING HOURS ON SUNDAY. THE STRONGEST UPPER LEVEL
WIND SUPPORT DOESN'T ARRIVE UNTIL EARLY MONDAY MORNING SO WINDS
MAY STAY UP DURING THE OVERNIGHT HOURS SUNDAY NIGHT INTO MONDAY
MORNING. AS THE TROUGH SWINGS BY IN ADDITION TO THE WINDS IT WILL
BRING A QUICK SHOT OF COOLER AIR. THE FRONT LOOKS TO MOVE ACROSS
THE AREA EARLY ON MONDAY. TEMPERATURES ON MONDAY AFTERNOON MAY
ACTUALLY BE BELOW NORMAL. ANOTHER RIDGE WILL BUILD ACROSS THE
AREA ON NEXT TUESDAY WHICH WILL CONTINUE OUR SUNNY DRY WEATHER AND
GIVE OUR TEMPERATURES A KICK BACK ABOVE NORMAL. ON WEDNESDAY THE
EXTENDED MODELS TRY AND BRING A TROUGH ACROSS THE AREA. THEY DO
INDICATE THAT IT MIGHT HAVE ENOUGH MOISTURE FOR SOME
PRECIPITATION...BUT FOR NOW I'M TAKING A WAIT AND SEE ATTITUDE AND
HAVE KEPT THE POPS OUT OF THE FORECAST.

LOOKING AT TEMPERATURES FOR TODAY WE WILL SEE OUR HIGHS RUNNING
AROUND TEN DEGREES ABOVE NORMAL. FOR SATURDAY WE WILL BE NEAR
RECORD HIGHS AS TEMPERATURES WILL RUN TWELVE TO FIFTEEN DEGREES
ABOVE NORMAL. ON SUNDAY AS THE WINDS KICK IN AND THE TROUGH
APPROACHES WE WILL SEE HIGHS RUNNING AROUND TEN DEGREES ABOVE
NORMAL. ON MONDAY AFTER THE COLD FRONT HAS MOVED THROUGH WE WILL
SEE HIGHS FIVE TO SEVEN DEGREES BELOW NORMAL. ON TUESDAY AS THE
UPPER RIDGE RETURNS WE WILL SEE HIGHS RUNNING NEAR SEASONAL
NORMALS. FINALLY FOR NEXT WEDNESDAY AND THURSDAY WE WILL SEE HIGHS
RUNNING THREE TO FIVE DEGREES ABOVE NORMAL.

&&

.AVIATION...01/12Z-02/12Z
GENERALLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. SURFACE
WINDS FROM THE WEST AT 15 KTS OR LESS. STRONGER WINDS EXPECTED ON
SATURDAY AND VERY WINDY CONDITIONS EXPECTED ON SUNDAY. CEILINGS
WILL REMAIN UNLIMITED THROUGH THE NEXT 24 HOURS.

&&

.FIRE WEATHER...
ONE MORE NICE SUNNY WARM DAY BEFORE CONDITIONS BEGIN TO GET MORE
WINDY. ON SATURDAY WE WILL SEE NEAR RECORD HIGH TEMPERATURES AND
BREEZY AFTERNOON WINDS. RH'S WILL EASILY BE IN RED FLAG CONDITIONS
AND WINDS WILL BE PRETTY CLOSE BY SATURDAY AFTERNOON. ON SUNDAY AN
APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING VERY STRONG WINDS
TO THE AREA. RED FLAG CONDITIONS WILL EASILY BE MET AND MAY LAST
WELL INTO THE EVENING HOURS. AFTER THE UPPER LEVEL TROUGH MOVES BY
WE WILL SEE COOLER TEMPERATURES ON MONDAY. FOR THE MIDDLE PART OF
NEXT WEEK WE WILL RETURN TO OUR SUNNY WARM WEATHER WITH
OCCASIONALLY BREEZY AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 87  56  91  65  85 /   0   0   0   0   0
SIERRA BLANCA TX        85  49  93  58  88 /   0   0   0   0   0
LAS CRUCES              86  54  90  59  84 /   0   0   0   0   0
ALAMOGORDO              84  53  89  57  83 /   0   0   0   0   0
CLOUDCROFT              64  45  67  48  61 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   85  51  86  54  78 /   0   0   0   0   0
SILVER CITY             79  48  81  51  71 /   0   0   0   0   0
DEMING                  85  46  87  51  79 /   0   0   0   0   0
LORDSBURG               86  51  88  48  80 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE
Hazardous weather outlook, Apr 1, 5:00 AM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 AM MDT FRI APR 1 2011

NMZ022>025-030>032-TXZ055-056-021200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
600 AM MDT FRI APR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RECORD HIGH TEMPERATURES EXPECTED ON SATURDAY. ON SUNDAY WE WILL
SEE VERY STRONG WINDS WHICH WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS AND AREAS OF BLOWING DUST WHICH COULD MAKE DRIVING
DIFFICULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 1, 4:53 AM MST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
553 AM MDT FRI APR 1 2011

NMZ022>025-030>032-TXZ055-056-020000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
553 AM MDT FRI APR 1 2011

...RECORD HIGH TEMPERATURES EXPECTED ON SATURDAY...
...VERY STRONG WINDS AND BLOWING DUST EXPECTED FOR SUNDAY...

AN AREA OF UPPER LEVEL HIGH PRESSURE WILL TAKE CONTROL OF OUR
WEATHER FOR THE NEXT COUPLE OF DAYS. HIGH PRESSURE GENERALLY GIVES
US SUNNY WARM WEATHER AND THIS WILL BE THE CASE WITH THIS SYSTEM.
HIGH TEMPERATURES TODAY WILL APPROACH RECORD LEVELS. HIGHS IN THE
LOWLANDS WILL BE IN THE MID TO UPPER 80'S...WHILE MOUNTAIN
LOCATIONS WILL SEE HIGHS IN THE MID TO UPPER 60'S. ON SATURDAY AS
THE AREA OF HIGH PRESSURE MOVE DIRECTLY OVER NEW MEXICO WE WILL
SEE OUR WARMEST DAY SO FAR THIS YEAR. RECORD HIGH TEMPERATURES ARE
LIKELY ON SATURDAY. HIGHS IN THE LOWLANDS WILL BE NEAR 90 AND IN
THE MOUNTAINS THEY WILL BE NEAR 70. THE LAST TIME EL PASO HIT 90
DEGREES WAS ON OCTOBER 2ND OF LAST YEAR WHEN THE MERCURY ROSE TO 91
DEGREES. IN ADDITION TO THE WARM TEMPERATURES ON SATURDAY WE WILL
SEE BREEZY AFTERNOON WINDS. JUST A TASTE OF WHAT IS COMING ON
SUNDAY.

THE UPPER LEVEL AREA OF HIGH PRESSURE WILL MOVE OFF TO THE EAST
LATE ON SATURDAY AND FAST ON ITS HEELS WILL BE A POTENT UPPER
LEVEL STORM SYSTEM. THIS SYSTEM WILL HELP TIGHTEN OUR SURFACE
PRESSURE GRADIENT WHICH WILL GIVE US VERY STRONG WINDS BY SUNDAY
AFTERNOON. THE SYSTEM WILL BE SLOW TO MOVE OUT SO THE STRONG WINDS
WILL CONTINUE WELL INTO SUNDAY NIGHT AND MAY EVEN LAST INTO THE
FIRST PART OF MONDAY MORNING. THE WINDS ON SUNDAY WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS AND MAY PRODUCE SOME AREAS OF
BLOWING DUST. DUST PRONE AREAS ALONG I-10 WEST OF LAS CRUCES AND
HIGHWAYS AND ROADS NORTH AND SOUTH OF DEMING COULD SEE VERY LOW
VISIBILITIES BECAUSE OF THE BLOWING DUST. WINDS WILL FINALLY
DIMINISH LATE ON MONDAY. ALSO ON MONDAY WE WILL SEE COOLER
TEMPERATURES AS OUR HIGHS WILL BE AROUND FIVE DEGREES BELOW
NORMAL.

BRICE

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Desert Mimbres Basin

When
April 1, 8:51 AM MST to April 9, 6:30 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
ASOS

Visibilities of a quarter mile were reported intermittently at the Deming ASOS. US Highway 180 north of Deming, Highway 11 between Deming and Columbus, and Highway 26 between Deming and Hatch were closed for parts of the day due to significant blowing dust.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299447.